Colorado, 2019

Winter Storm and Heavy Snow in Colorado, March 11 to 14, 2019

March 11 to 14, 2019 · NWS GJT · 14 events in 14 counties and zones

resulted in moderate to heavy snow over the mountains of western Colorado as well as in some of the northern and central valleys.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The phasing of two systems...a strong low pressure system that lifted across the Four Corners region and a shortwave trough that dove southward through the Great Basin...resulted in moderate to heavy snow over the mountains of western Colorado as well as in some of the northern and central valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 10, 10:15 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 10, 10:15 PM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1115 PM MDT Sun Mar 10 2019

.SHORT TERM...(Tonight through Monday night)
Issued at 315 PM MDT Sun Mar 10 2019

Some light snow continued for much of the day north of I-70 thanks
to an upper level jet streak moving overhead. Accumulations have
been low with most snow melting on roadways. Guidance shows the
jet lifting into the Plains causing this precip to end and that's
exactly what's occurring right now. A few spots are reporting
light snow at this hour but the trend of snow gradually coming to
an end is panning out, so forecast follows suit.

All eyes now turn to our next system, a closed low, which can be
seen spinning just off the central California coast. This low is
at the base of an upper level trough and as the jet stream starts
digging into the trough, it will start moving southward. Once the
jet rounds the base, it will be on the downwind side of the low
and cause it to start moving eastward. Models have been hemming
and hawing on how far south this system will go but it still
appears that our neighbors to the south will get the most
precipitation. Speaking of, Monday morning favorable orographics
and isentropic lift will get some snow going for the San Juans.
Other higher terrain will likely see some snow as well but looks
to be short lived.

Snow for the San Juans will be light to start and increase from
the afternoon hours onwards as the low pressure system mentioned
above keeps pumping moisture into the area. Southwesterly flow
ahead of the system will keep the valleys too warm for most to see
snow. However, snow levels look to be around 7,500 to 8,000 feet
so some accumulation not out of the question for the higher
portions of said valleys. Models are also highlighting some lulls
from time to time so don't be surprised if it stops snowing
occasionally.

The tricky part with this storm is when/if the
snow will end. Will get to that below. For now, went with a
warning for the southern San Juans and advisory for the
northwestern San Juans as they will be shadowed somewhat and thus,
less snow. 8 to 16 for the southern San Juans and 6 to 10 for the
northern. Outside of the San Juans, most higher elevations will
see some precip and some may fall in the valleys but amounts will
be on the low side. Debated on issuing highlights for the central
mountains but couldn't get sufficiently high amounts. This could
change,however, so please pay attention to upcoming forecasts.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM MDT Sun Mar 10 2019

Snow will be ongoing Tuesday for the San Juans and have highlights
ending Tuesday afternoon. GFS shows some light snow continuing
after that and picking up again Wednesday morning as another
trough drops down from the northwest. The NAM12 is showing a
heavier area of snowfall moving over the mountains Tuesday night
into Wednesday morning but is the only model showing this feature.
The NAMNEST shows some continued precip but like the GFS, lighter
in nature. Suffice to say, there's a chance that the highlights
get extended if it looks like snow will continue.

Confidence is high for the next trough though. This trough will be
colder than the previous system and will start bringing more
precip early Wednesday morning and continue through Wednesday
evening. Lighter precip is expected after that as we will sit on
the backside of a deep low pressure center over the Plain states.
This light precip will continue through Thursday evening. After
that, high pressure builds in bringing a quick return to more
normal temperatures and sunny skies.

So, unsettled weather stays in the picture through much of next
week with some questions still lingering.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1110 PM MDT Sun Mar 10 2019

Will see lower level moisture increase from the south this morning
and affect KDRO and KTEX by sunrise with showers. Precip will be
snow initially at KDRO, but change to rain by midday. The San Juan
mountains will bear the brunt of the precipitation Monday. As a
wave lifts over the area there is the potential for a band of
scattered showers farther north later this morning for the remaining
taf sites. Ceilings will be the main challenge for locations like
KASE and KEGE with the likelihood of falling below ILS breakpoints
by morning and snow showers in the vicinity through the day.
Instability looks to be high with this system so isolated thunder
can not be ruled out.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Monday to 6 PM MDT Tuesday for
     COZ018.

     Winter Storm Warning from 6 AM Monday to 6 PM MDT Tuesday for
     COZ019.

UT...None.
&&

SHORT TERM...TGR
LONG TERM...TGR
AVIATION...KJS
Hazardous weather outlook, Mar 10, 3:56 AM MST, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
456 AM MDT Sun Mar 10 2019

COZ001>014-017>023-UTZ022>025-027>029-111200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
456 AM MDT Sun Mar 10 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered snow showers will occur over the mountains
along and north of Interstate 70 today and tonight with isolated
rain and snow showers across the northern valleys. New snowfall
amounts over the mountains are expected to be less than 2 inches
with little to no accumulation snow in the valleys.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday...Moderate to heavy snowfall is possible across
the San Juan Mountains with rain likely for the southern valleys.
Scattered rain and snow showers will occur elsewhere.

Wednesday and Thursday...Colder with a good chance for rain and
snow across all of eastern Utah and western Colorado.

Friday and Saturday...Slight chance of snow showers across the
mountains, otherwise dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 5 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Southwestern San Juan Mountains

When
March 11, 1:00 AM MST to March 14, 12:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 15 to 30 inches of snow fell across the area with locally higher amounts nearing 4 feet. As a result of all the new wet, heavy snow and increased avalanche concern both Lizard Head and Red Mountain Passes closed, with Red Mountain Pass remaining closed indefinitely.

Winter Weather, Animas River Basin

When
March 11, 4:00 AM MST to March 13, 9:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Generally 2 to 6 inches of snow fell across the area with locally higher amounts up to 7 inches in the surrounding foothills.

Winter Weather, San Juan River Basin

When
March 11, 4:00 AM MST to March 14, 12:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Generally 4 to 5 inches of snow fell near Chimney Rock and south-southeast of Pagosa Springs.

Winter Weather, West Elk and Sawatch Mountains

When
March 11, 7:00 PM MST to March 13, 1:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 10 to 17 inches of snow fell across the area.

Heavy Snow, Grand and Battlement Mesas

When
March 11, 8:00 PM MST to March 13, 2:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
CoCoRaHS
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 12 to 24 inches of snow fell across the area. The new, wet heavy snow fell on an already unstable snowpack. As a result of increased avalanche concern, Colorado Highway 62 was closed over the Grand Mesa for over a day for mitigation.

Heavy Snow, Northwestern San Juan Mountains

When
March 11, 8:00 PM MST to March 13, 11:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 20 to 30 inches of snow fell across the area.

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
March 11, 10:00 PM MST to March 13, 10:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts exceeded 2 feet at the Columbine Pass SNOTEL site.

Heavy Snow, Flattop Mountains

When
March 12, 5:00 AM MST to March 13, 11:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 8 to 16 inches of snow fell across the area with locally higher amounts up to 18 inches.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 12, 8:00 AM MST to March 14, 1:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 8 to 14 inches of snow fell across the area. Winds gusted up to 46 MPH.

Winter Weather, Elkhead and Park Mountains

When
March 12, 9:00 AM MST to March 14, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area.

Winter Storm, Roan and Tavaputs Plateaus

When
March 12, 10:00 AM MST to March 14, 1:30 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
State Official
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Around 10 to 15 inches of snow fell on and around Douglas Pass. Additionally, winds gusted up to 52 MPH which resulted in the Colorado Department of Transportation closing the Pass due to reduced visibilities.

Winter Weather, Central Yampa River Basin

When
March 12, 9:00 PM MST to March 13, 6:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area with up to 7 inches reported in Hayden. Winds gusted from 40 to 50 MPH at times.

Winter Weather, Upper Yampa River Basin

When
March 12, 10:00 PM MST to March 13, 3:30 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 7 to 13.5 inches of snow fell across the area.

Winter Weather, Upper Gunnison River Valley

When
March 12, 10:30 PM MST to March 13, 10:30 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Generally 3 to 6 inches of snow fell across the area with locally higher amounts close to 8 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801843, 802228, 802230, 801847, 801838, 801842, 801841, 801840, 801839, 801845, 801837, 801844, 801846, 801848.